The Ramanujan Journal

, Volume 23, Issue 1–3, pp 159–167 | Cite as

On the subpartitions of the ordinary partitions

  • Byungchan Kim


Let a 1a 2≥⋅⋅⋅≥a be an ordinary partition. A subpartition with gap d of an ordinary partition is defined as the longest sequence satisfying a 1>a 2>⋅⋅⋅>a s and a s >a s+1, where a i a j d for all i<js. This is a generalization of the Rogers–Ramanujan subpartition which was introduced by L. Kolitsch. In this note, we will study various properties of subpartitions, and as an application we will give a combinatorial proof of two entries which are in Ramanujan’s lost notebook.


Partition Subpartition Partial theta function 

Mathematics Subject Classification (2000)

11P81 05A17 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Andrews, G.E.: The Theory of Partitions. Addison-Wesley, Reading (1976). Reissued by Cambridge University Press, Cambridge (1984) MATHGoogle Scholar
  2. 2.
    Andrews, G.E.: Ramanujan’s “lost” notebook. IV. Stacks and alternating parity in partitions. Adv. Math. 53, 55–74 (1984) MATHCrossRefGoogle Scholar
  3. 3.
    Andrews, G.E., Berndt, B.C.: Ramanujan’s Lost Notebook, Part II. Springer, New York (2009) MATHGoogle Scholar
  4. 4.
    Andrews, G.E., Warnaar, S.O.: The product of partial theta functions. Adv. Appl. Math. 39, 116–120 (2007) MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Berndt, B.C.: Number Theory in the Spirit of Ramanujan. Am. Math. Soc., Providence (2006) MATHGoogle Scholar
  6. 6.
    Kim, B.: Combinatorial proofs of certain identities involving partial theta functions. Int. J. Number Theory (to appear) Google Scholar
  7. 7.
    Kolitsch, L.W.: Rogers–Ramanujan subpartitions and their connections to other partition. Ramanujan J. 16, 163–167 (2008) MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Ramanujan, S.: The Lost Notebook and Other Unpublished Papers. Narosa, New Delhi (1988) MATHGoogle Scholar
  9. 9.
    Yee, A.J.: Bijective proofs of a theorem of Fine and related partition identities. Int. J. Number Theory 5, 209–218 (2009) CrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of IllinoisUrbanaUSA

Personalised recommendations